Texas, 2019

Wildfire in Texas, August 19, 2019

August 19, 2019 · NWS AMA · 1 event in 1 county or zone

The Urschel Ranch Wildfire began around 1205CST about 6 WSW Lake Marvin in Hemphill County. The wildfire was determined to have been caused by lightning on the Urschel Ranch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Urschel Ranch Wildfire began around 1205CST about 6 WSW Lake Marvin in Hemphill County. The wildfire was determined to have been caused by lightning on the Urschel Ranch. The wildfire consumed one thousand one hundred and ninety-three acres. There were no reports of any homes threatened, damaged or destroyed by the wildfire and there were also no reports of any injuries or fatalities. The wildfire was brought under control and contained around 1711CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 19, 11:52 AM CST, 13 minutes earlier.

Area forecast discussion, Aug 19, 11:52 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1252 PM CDT Mon Aug 19 2019

.AVIATION...18Z TAFs

Predominately VFR conditions are expected with mainly SSW winds
through the period. Any of the sites could see an isolated storm
this afternoon, but rather than blast VCTS or TEMPO groups,
decided to continue to play wait and see as the isolated nature
may well keep any of the TAF sites from taking direct impact.
Tomorrow morning could be fairly gusty for a bit as the atmosphere
begins to mix in stronger winds from just above the surface.

Simpson
&&

.PREV DISCUSSION... /Issued 331 AM CDT Mon Aug 19 2019/

SHORT TERM...
.Today and Tonight...
Hot weather expected to continue in the short term as upper high
remains in place over W TX. Two disturbances, one over NE AZ and one
just south of NM, should continue to ride the northwestern side of
the upper high. This should continue to generate cirrus through the
afternoon hours, so have largely stuck close to or just below
consensus highs, except for the northwestern CWA where southwesterly
downsloping winds look to occur. Temperatures in Palo Duro Canyon
are expected to meet or exceed 105 once again, so have opted
to issue a Heat Advisory with this forecast package.

Despite perhaps being a bit below full heating potential, should
approach or even reach convective temperature in many locations.
Combined with just a bit of forcing for ascent ahead of the
approaching upper disturbances and a marginal pool of moisture seen
at 700mb, another round of isolated thunderstorms appears possible
late this afternoon and this evening. Localized damaging wind gusts
are possible once again given progged DCAPE upwards of 1000 J/kg.

Ferguson

LONG TERM...
.Tuesday through Sunday...
Weak flow aloft will prevail as summertime ridge dominates the
south-central and southwest CONUS.  Minor perturbations and/or
development of shear axes will offer support for showers and
thunderstorms Tuesday night through Friday night.  Wednesday
afternoon and Wednesday night look to offer the best opportunity
for more widespread rains, as models suggest that a cold front
will make an intrusion into at least the northwest half of the
Combined Texas and Oklahoma Panhandles.

Regarding temperatures, highs on Tuesday still more than 10
degrees above normal, with maxima from 100 to 103 prevailing
across the eastern half of the area, with mid- to upper-90s
elsewhere.  Most sections expected to fall short of 100 on
Wednesday as clouds increase with incoming cold front.  Thursday
expected to be the coolest day of the forecast due to lingering
effects of cold front and clouds.  Much of Oklahoma Panhandle and
northwest part of Texas Panhandle expected rise only to near
seasonal norms on Thursday, around 90.  Gradual warmup Friday
through Sunday, with highs mainly in the mid- to upper-90s.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Palo Duro Canyon.

OK...None.

&&

9/2
Hazardous weather outlook, Aug 19, 2:54 AM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
354 AM CDT Mon Aug 19 2019

OKZ001>003-TXZ001>020-317-192115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
354 AM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are expected this afternoon and evening
across all but the southeast and northwest parts of the Combined
Panhandles. Storms will have the potential to become strong to
severe, with damaging winds being the primary hazard.

High temperatures of 105 degrees are expected in Palo Duro Canyon.
A Heat Advisory will be in effect for this area from 2 PM this
afternoon through 8 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles mainly during the afternoon and nighttime hours
Tuesday through Friday. A few storms may become strong to severe
during this time period, with damaging winds as the primary
hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

In the hours before

Local storm report, Aug 19, 9:37 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1037 AM CDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     WELLINGTON              34.85N 100.21W
08/18/2019                   COLLINGSWORTH      TX   SOCIAL MEDIA

            DOWNED POWER POLE ON HASKELL STREET IN WELLINGTON.
            PICTURE SHARED ON FACEBOOK.

0719 PM     TSTM WND GST     1 S WELLINGTON          34.84N 100.21W
08/18/2019  E60 MPH          COLLINGSWORTH      TX   TRAINED SPOTTER

            SEVERAL 5 TO 7 INCH DIAMETER TREE BRANCHES DOWN. PEA
            SIZE HAIL ALSO REPORTED.

0720 PM     TSTM WND DMG     3 NE WELLINGTON         34.88N 100.18W
08/18/2019                   COLLINGSWORTH      TX   TRAINED SPOTTER

            LOST THE ROOFS OFF OF TWO BARNS/OUT BUILDINGS. TIME
            ESTIMATED BY RADAR AS WELL AS SPOTTER ESTIMATING BETWEEN
            715 PM AND 720 PM.

&&

EVENT NUMBER AMA1901090 AMA1901088 AMA1901089

ANDRADE
Local storm report, Aug 19, 10:31 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1131 AM CDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     WILDFIRE         16 S CLAUDE             34.88N 101.36W
08/17/2019  E300 ACRE        ARMSTRONG          TX   PARK/FOREST SRVC

            THE GREEN JUNIPER WILDFIRE BURNED APPROXIMATELY 300
            ACRES, AND IS 100% CONTAINED. NO DAMAGE, INJURIES, OR
            FATALITIES HAVE BEEN REPORTED AT THIS TIME. INFORMATION
            WAS OBTAINED FROM THE TEXAS FOREST SERVICE.

&&

EVENT NUMBER AMA1901091

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hemphill

When
August 19, 12:05 PM CST to 5:11 PM CST
Where
Hemphill forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908482.